Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 45, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 20, 2004, 10:17 PM CDT for Hall County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2004, 10:17 PM CDT (03:17 UTC)
- Expired
- May 20, 2004, 11:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
County Hall County, NE
The radar
The Grand Island radar (KUEX), 61 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -385 J/kg
- Mixed-layer LCL
- 1444 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
955 WUUS53 KGID 210317 SVRGID NEC079-210400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HASTINGS NE 1017 PM CDT THU MAY 20 2004 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HALL COUNTY IN SOUTH CENTRAL NEBRASKA * UNTIL 1100 PM CDT * AT 1012 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED NEAR WOOD RIVER...OR ABOUT 16 MILES SOUTHWEST OF GRAND ISLAND...AND MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALDA AND CAIRO AROUND 1025 PM CDT... GRAND ISLAND AROUND 1030 PM CDT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4081 9878 4070 9862 4090 9828 4103 9860 $$ 10
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:35 PM CDT, 8 hours 42 minutes earlier.
Area forecast discussion, May 20, 1:35 PM CDT, 8 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 135 PM CDT THU MAY 20 2004 .SHORT TERM...POORLY DEFINED EJECTION OF WK UPR SW TROUGHS WRECKING HAVOC ON MODEL PLACEMENT OF SURFACE FRONTAL BOUNDARY AND THE PRIMARY SHORT TERM PROBLEM IN RELATION TO PRECIP CHANCES TONIGHT. ATTM CONVN TRYING TO DVLP WITHIN 850MB THETA GRADIENT ACRS NW KS IN AREA OF INCREASING LL MSTR FLUX/CVRG INADV OF WK MID LVL WV SITTING OVR SW NE AND RWDN1 PROFILER SHOWS QUITE WELL AND PERHAPS A HARBINGER OF THINGS TO COME OVERNIGHT AS LLJ RAMPS OVR RETURNING WARM FRONT. SUSPECT MODEL DEPICTION OF CONVN OVERNIGHT...ALBEIT SHIFTED SWD OWING TO POOR INITIALIZATION OF SRN PENETRATION OF FRONT THIS MORNING...NOT ALL THAT BAD. COMBINATION OF STG MSTR FLUX CVRG UNDERNEATH STEEP EML ON NOSE OF DVLPG LLJ WILL AIDE EVENTUAL ELEVATED CONV CLUSTER ORIGINATING OVR ERN CO OR NW KS LATER THIS AFTN AND THEN PROPAGATION NEWD ACRS MAINLY NE CWA BY LATE EVENING. HWVR SOME PENCHANT FOR DOWNSTREAM DVLPMNT ALG THETA GRADIENT ACRS NRN KS SIMILAR TO WHAT IS OCCURING THERE NOW. WARM FRONT CONTS TO MIX NWD FRI AM W/WELL MIXED WARM SECTOR BY AFTN. IMPLIED ETA/RUCII FRONTAL POSITION AND DEGREE OF XPCD DESTABILIZATION FVRS GOING POPS W/SOME NUDGE UP ERN AREAS WHERE LEAST SURFACE BASED INHIBITION AND GREATEST FRONTAL CVRG WILL COEXIST LATE AFTN INTO EARLY EVENING. AFTER THAT POOR CONFIDENCE IN ANY MODEL SOLUTION TO NARROW CONTD PRECIP CHCS OR TEMPS FOR THAT MATTER AS WAVERING FRONTAL BOUNDARY POSITION KEY TO BOTH AND POORLY RESOLVED LATELY. .LONG TERM...SATURDAY THROUGH THURSDAY...FRONT WILL BE SPREAD ACROSS THE FORECAST AREA SATURDAY...CURRENT THINKING HAS IT IN EXTREME SOUTHERN NEBRASKA BY MIDDAY SATURDAY. SHARP TEMPERATURE GRADIENT WILL SET UP ACROSS THE AREA WITH 70S TO THE NORTH...AND LOWER 90S JUST SOUTH OF THE BOUNDARY. DISTURBANCE MOVING ACROSS THE AREA WILL HELP GENERATE PRECIPITATION NORTH OF THE FRONT SATURDAY AFTERNOON INTO EVENING. THE FRONT PUSHES OFF TO THE SOUTHEAST SATURDAY NIGHT...AS A LOW CENTER MOVES EAST INTO IOWA. LEE CYCLOGENESIS BEGINS SUNDAY IN EASTERN MONTANA/WYOMING...THE RESULTING FLOW WILL BRING WARMER AIR BACK NORTH BY LATE AFTERNOON. TIME HEIGHT CROSS SECTIONS OF MOISTURE SHOW THE REGION WILL BE RELATIVELY DRY...AND IT WILL END UP A MOSTLY SUNNY DAY WITH NO PRECIPITATION EXPECTED. MONDAY WILL SEE A COLD FRONT MOVING SOUTH THROUGH THE PLAINS...IT SHOULD ENTER SOUTH CENTRAL NEBRASKA IN THE LATE AFTERNOON. WILL INTRODUCE POPS MONDAY EVENING. FRONT WILL CONTINUE SOUTHEAST MONDAY NIGHT...AND FORECAST AREA SHOULD BE UNDER CLOUDY COLD AIR ADVECTION REGIME ON TUESDAY. HAVE LOWER MAX TEMPERATURES FOR TUESDAY AFTERNOON. BOUNDARY APPEARS TO CLEAR THE AREA BY WEDNESDAY AFTERNOON...AND DRIER WEATHER SHOULD RETURN FOR WEDNESDAY NIGHT AND THURSDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS: HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM T/NELSON
Hazardous weather outlook, May 20, 9:40 PM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 940 PM CDT THU MAY 20 2004 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-211200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY- HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE- NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER- VALLEY-WEBSTER-YORK- 940 PM CDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTH CENTRAL NEBRASKA AND PARTS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT A FEW THUNDERSTORMS WILL DEVELOP THIS EVENING AND MOVE INTO THE WESTERN PORTION OF THE FORECAST AREA...DRIFTING TO THE EAST NORTHEAST...MAINLY NORTH OF HIGHWAY 6. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. LATER TONIGHT...ONGOING THUNDERSTORMS FROM EASTERN COLORADO AND WESTERN KANSAS WILL CLUSTER AND RIDE INTO WESTERN PORTIONS OF THE FORECAST AREA AFTER MIDNIGHT...TRACKING EAST NORTHEAST ACROSS THE REGION WITH THE HELP OF AN UPPER LEVEL DISTURBANCE AND NORTHWARD MOVING WARM FRONT. THUNDERSTORMS WILL BE MOST LIKELY NORTH OF HIGHWAY 36 IN KANSAS. ALTHOUGH WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...A FEW STORMS MAY APPROACH SEVERE LEVELS AND BE CAPABLE OF PRODUCING LARGE HAIL...ESPECIALLY NORTH OF INTERSTATE 80 AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A BETTER THREAT OF SEVERE THUNDERSTORM EXISTS LATE FRIDAY AFTERNOON AND EVENING IN THE VICINITY OF A FRONTAL BOUNDARY FORECAST OVER THE AREA. STORMS ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY BETWEEN 4 AND 5 PM WITH A RISK FOR LARGE HAIL AND DAMAGING WINDS. ADDITIONAL SEVERE THUNDERSTORM POSSIBILITIES EXIST AGAIN LATE SATURDAY AND EVENING AND INTO NEXT WEEK. A SURFACE FRONT WILL REMAIN DRAPED ACROSS THE AREA AND A SERIES OF DISTURBANCES WILL EJECT OUT OF A PERSISTENT UPPER LEVEL TROUGH OF LOW PRESSURE OVER THE WESTERN UNITED STATES. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT. 10/T
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 12:27 AM CDT | Severe Thunderstorm Warning | GID | Valley | 33 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.